Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Lubbock, TX

February 24, 2000Lubbock County, Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Feb 24, 2000, 7:10 PM CST for Lubbock County, Lynn County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 24, 2000, 7:10 PM CST (01:10 UTC)
Expired
Feb 24, 2000, 7:45 PM CST
In force
35 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lubbock County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 36 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 7:20 PM CSTHail 1Woodrow, TX
Feb 24, 7:30 PM CSTHail 0.75Wilson, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLUB 250112
SVRLBB
TXC303-305-250145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CST THU FEB 24 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN TEXAS
  LUBBOCK COUNTY IN TEXAS

* UNTIL 745 PM CST

* AT 706 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTH OF SLIDE...OR ABOUT 11 MILES
  WEST OF TAHOKA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE SLATON...
  RANSOM CANYON...SLIDE...WOODROW...TEXAS TECH UNIV....LUBBOCK...
  LUBBOCK SOUTH PLAINS MALL...LUBBOCK INT. AIRPORT AND DOWNTOWN
  LUBBOCK.

* THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN*.

LAT...LON 3324 10207 3307 10197 3344 10159 3370 10185

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:00 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 2:00 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CST THU FEB 24 2000

STRONG NEGATIVE TILT SHORTWAVE TROF WILL MOVE TOWARD THE AREA
TONIGHT. SYSTEM IS FAR ENOUGH WEST SUCH THAT LOW LEVEL DRY PUSH NOT
LIKELY UNTIL EARLY FRIDAY MORNING, WHICH MEANS CONVECTIVE THREAT
TONIGHT REMAINS ACROSS AT LEAST THE EASTERN HALF OF THE AREA. LOW
LEVEL MOISTURE TRANSPORT IS UNDERWAY, OWING TO INCREASING UPPER
DIVERGENCE AND ATTENDANT SURFACE PRESSURE FALLS TO THE NORTHWEST.
SEE SPC DAY 1 DISCUSSION FOR DETAILS CONCERNING SEVERE RISK.

AS THE SHORTWAVE TROF MOVES JUST NORTH OF THE AREA FRIDAY, BAND OF
HIGH WINDS ALOFT WILL ROTATE ACROSS THE SOUTH PLAINS. ETA/AVN
SURFACE WIND PROGS ARE BOTH IN EXCESS OF 30KT AT 18Z FRIDAY, WHICH
IS RATHER HIGH. WITH DRYING ALOFT AND TIGHT GRADIENT, FEEL THERE MAY
BE SEVERAL HOURS OF WINDS SUSTAINED IN THE 30-40 MPH RANGE, WITH
POSSIBLE GUSTS OVER 55 MPH. WILL GO AHEAD WITH A HIGH WIND WATCH FOR
FRIDAY. MOST FAVORABLE AREA LOOKS TO BE THE SOUTHERN HALF OF THE
FORECAST AREA, BUT CERTAINLY POTENTIAL EXISTS TO THE NORTH.

EXTENDED LOOKS DRY WITH TEMPERATURES ABOVE AVERAGE.

PRELIMINARY:
FRIONA      36/59/27/59 -000
TULIA       39/61/2:5/62 2000
CHILDRESS   46/64/32/64 4200
BROWNFIELD  42/66/30/66 1000
LUBBOCK     43/65/32/66 3000
ASPERMONT   50/67/38/68 5200

.LBB...HIGH WIND WATCH FRIDAY TX021>044

In the hours before

Special weather statement, Feb 24, 3:56 PM CST, 3 hours 14 minutes before
TXZ021>044-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CST THU FEB 24 2000

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 49
FOR PORTIONS OF THE SOUTHERN TEXAS PANHANDLE...LOW ROLLING PLAINS
AND SOUTHERN PLAINS UNTIL 1100 PM TONIGHT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH AREA:

BRISCOE...HALL...CHILDRESS...FLOYD...MOTLEY...COTTLE...
CROSBY...DICKENS...KING...GARZA...KENT...STONEWALL...

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

TAYLOR

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:34 PM CSTSevere Thunderstorm WarningLUBLynn41 min
Feb 24, 6:52 PM CSTSevere Thunderstorm WarningLUBLubbock23 min
Feb 24, 7:33 PM CSTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock27 min
Feb 24, 7:56 PM CSTSevere Thunderstorm WarningLUBCrosby, Floyd49 min
Feb 24, 8:29 PM CSTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley46 min
Feb 24, 8:29 PM CSTSevere Thunderstorm WarningLUBFloyd46 min
Feb 24, 9:49 PM CSTSevere Thunderstorm WarningLUBChildress26 min
Feb 24, 11:37 PM CSTSevere Thunderstorm WarningLUBGarza, Kent38 min
Feb 25, 12:19 AM CSTSevere Thunderstorm WarningLUBKent41 min
Feb 25, 12:41 AM CSTSevere Thunderstorm WarningLUBDickens, King49 min
Feb 25, 12:59 AM CSTSevere Thunderstorm WarningLUBKent, Stonewall46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.